Selective serotonin reuptake inhibitors (SSRIs), more commonly known as antidepressants, are often misunderstood. Sensationalized stories and stigma of mental health issues have contributed to their sometimes negative reputation.
The reality is that like all other medicines, SSRIs require professional guidance to use responsibly. There are a number of cultural myths about them. These myths can hurt patients who could benefit from use of the medications, but are scared away by misconceptions.
Before you make a decision with your doctor, you should probably know some important truths about them.
“SSRIs Are Addictive”
When we think of addiction, we think of tobacco, alcohol, and recreational drugs. Addiction is a craving, a need that must be satiated for a person to feel satisfied. It requires an increased dosage to maintain the same satisfaction.
This myth likely comes from the potential withdrawal effects of SSRIs, also known as antidepressant discontinuation syndrome. These effects are real, and can be quite uncomfortable – sleeplessness, dizziness, confusion – but they are not reflective of addiction, and are in fact quite preventable or treatable by a doctor.
The withdrawal effects do not always occur, either. The UK MHRA recently held a study that found the effects typically occur between 5 to 49 percent of the time, depending on numerous factors.
“SSRIs Change Your Personality”
SSRIs will not change your personality. It is true that sometimes people experience an emotional numbing to both positive and negative emotions. This side effect is more common to some SSRIs than others. If this or other unwanted side effects were to happen, then that particular medication is not right for you, and a switch would be indicated.
The goal of treatment is to find the medication with the most benefit and the least amount of side effects. This is why some people end up trying several medications before finding the right fit.
Close communication with a medical professional can help speed this process.
“SSRIs Make You Fat”
Like the aforementioned ADS, this is another potential side effect of SSRI use that has been exaggerated. Yes, some antidepressants can cause weight gain, particularly those classified as SSRIs. But like all side effects, this is not seen in all users, and can be addressed with your doctor if it becomes a concern.
The bottom line is that like all medications, SSRIs require professional guidance to be effective. Intangible treatments like psychotherapy can also complement their action, getting a patient the results they need. 3-C Family Services can offer this combination and more to its patients. To find out more about how we can help you, schedule an appointment today.